Jun 26, 2017 | Festival and Event Industry Industry News
The 2017 Festival Season is well under way, and Ottawa Public Health (OPH) continues to seek opportunities to provide overdose and naloxone administration training to festival organizers, first aid agencies and local security companies. Although the training is not mandatory to receive a Special Event Permit, it is highly recommended to reduce the risk of accidental overdoses at summer festivals.
Further to the information you have already received about festival safety, I wanted to provide you with the following updated materials. Please feel free to share this with your staff and volunteers.
Risks of Overdoses in Ottawa
Illicit or bootleg fentanyl, which is an opioid, has been found in Ottawa in counterfeit pills, MDMA (ecstasy), cocaine and heroin. Any illegal drug can be “cut” with bootleg fentanyl, which is highly toxic; only a small amount is needed to cause a potentially fatal overdose.
In November, OPH, in partnership with The Ottawa Overdose Prevention and Response Task Force (The Task Force), launched a public awareness campaign to draw attention to the risks associated with illicit fentanyl. OPH and the Task Force will continue this campaign throughout the summer. The Task Force is also promoting party smart messaging to all festival goers throughout the summer.
Preventing Overdoses at Festivals
There are specific actions that you, as a festival organizer, can take to decrease the risk of overdoses at your events, whether through event organisation and design, by providing health promotion and harm reduction information, medical services and event security.
- Sharing messaging on how to Prevent overdoses at summer parties and festivals (please feel free to share this information on your website)
- Providing low or no cost drinking water and ensuring adequate toilets are available
- Training staff and volunteers in overdose awareness and response
- Ensuring naloxone trained first aid staff are onsite
- Allowing attendees to bring naloxone kits onsite
Training for festival staff and volunteers
Staff and volunteers should know:
- The signs and symptoms of an opioids overdose
- What is an opioid and fentanyl?
- What is naloxone and naloxone kit?
- What to do if there is an overdose?
All of this information is included at stopoverdoseottawa.ca where you will find a section for festival organizers.
We encourage your staff and volunteers to watch the OPH “Opioids 101” webinar, an informative overview of opioids, overdoses and naloxone available at the following links:
- English – https://www.youtube.com/watch?v=J90ns4rXUfw
- French – https://www.youtube.com/watch?v=5tt5SeA-6bY
OPH’s www.ottawa.ca/stopoverdoseresources website includes free bilingual downloadable and print resources, which are available for order or download. These products are to educate your staff and volunteers and to be share on your website or via social media to help raise awareness of the potential risks of opioid overdose, how to reduce risk of overdoses, and what to do if there is an overdose. Please find attached a “Fentanyl Facts” poster
Should you have any questions, or would like more information and/or if you are interested in overdose prevention training, please do not hesitate to contact Jackie Kay-LePors, Public Health Nurse, with Ottawa Public Health via email at [email protected].
Ottawa Public Health